Idaho, 2010

Damaging Wind in Idaho, July 29, 2010

July 29, 2010 · NWS PIH · 1 event in 1 county or zone

Fifty-eight mph wind gusts 20 miles southeast of Malta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Fifty-eight mph wind gusts 20 miles southeast of Malta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 29, 1:11 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 1:11 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
211 PM MDT THU JUL 29 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING AS MONSOONAL MOISTURE PERSISTS OVER THE REGION.
COVERAGE IS NOT EXPECTED TO BE AS SIGNIFICANT AS WEDNESDAY DUE TO
THE LACK OF A LARGE SCALE LIFTING MECHANISM. STILL...GUSTY
WINDS...SMALL HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL
BE POSSIBLE WHERE THUNDERSTORMS DO DEVELOP.

ISOLATED TO SCATTERED STORMS WILL REMAIN POSSIBLE THROUGH SATURDAY
AS MOISTURE APPEARS TO HANG AROUND FOR SOME TIME. BEST CHANCES FOR
ACTIVITY WILL BE IN THE AFTERNOON AND EARLY EVENING. A COLD FRONT
WILL ARRIVE SUNDAY. THIS SHOULD PRODUCE DRIER AND COOLER WEATHER
FOR SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY.

DRIER WEATHER IS EXPECTED TO PERSIST THROUGH MUCH OF THE EXTENDED.
MONSOONAL MOISTURE SHOULD MAINLY REMAIN SOUTH OF THE AREA. AN
ISOLATED STORM IN THE HIGH COUNTRY WILL REMAIN POSSIBLE DURING
THIS TIME. WARMER WEATHER WILL RETURN FOR NEXT WEEK AS SOUTHWEST
FLOW REMAINS DOMINANT DURING THIS TIME.

&&

.AVIATION...EXPECT THUNDERSTORMS THIS EVENING AND DEVELOPING AGAIN
FRIDAY AFTERNOON. HAVE VICINITY AT ALL TAF SITES EARLY THIS
EVENING. OTHERWISE IT WILL BE VFR. GK

&&

.FIRE WEATHER...THE MOIST UNSTABLE PATTERN CONTINUES OVER THE
DISTRICT.   EXPECT ISOLATED TO SCATTERED THUNDERSTORMS EARLY THIS
EVENING AND A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM FOR
ZONES 409...410...AND 412.   THE THREAT FOR THUNDERSTORMS WILL
CONTINUE THROUGH SATURDAY WITH SOME DRYING EXPECTED BY SUNDAY INTO
NEXT WEEK.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ017-019>023-032.

&&
Hazardous weather outlook, Jul 29, 3:06 AM MST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
406 AM MDT THU JUL 29 2010

IDZ017>025-031-032-301200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
406 AM MDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ACTIVE ROUND OF THUNDERSTORMS WILL OCCUR TODAY. THE BEST
CHANCE FOR STRONG STORMS WILL BE THIS AFTERNOON AND EVENING. HEAVY
RAINFALL...STRONG WINDS OVER 50 MPH...AND FREQUENT DANGEROUS
LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE INTO FRIDAY. A DRIER AIR MASS IS FORECAST TO APPROACH THE
REGION BY SATURDAY...WHICH WILL EASE THUNDERSTORM STRENGTH AND
COVERAGE ACROSS EASTERN IDAHO. ISOLATED THUNDERSTORMS WILL REMAIN
POSSIBLY MAINLY OVER THE HIGHER TERRAIN INTO EARLY NEXT WEEK. AN
INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MIDWEEK AS THE
NEXT PACIFIC SYSTEM MOVES INLAND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 29, 3:28 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
428 PM MDT THU JUL 29 2010

IDZ017-022-292330-
CASSIA ID-
428 PM MDT THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 530 PM MDT

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF OAKLEY..MOVING NORTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   OAKLEY...
   MARION AND  LOCUST...
   BASIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4220 11424 4253 11391 4231 11349 4199 11384
      4199 11389
TIME...MOT...LOC 2228Z 215DEG 12KT 4221 11401

HANKO
Special weather statement, Jul 29, 4:17 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
517 PM MDT THU JUL 29 2010

IDZ022-300000-
ONEIDA ID-CASSIA ID-
517 PM MDT THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 600 PM MDT

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALMO..MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   KEOGH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4215 11373 4237 11300 4199 11298 4199 11369
TIME...MOT...LOC 2317Z 256DEG 24KT 4207 11356

DSH

The radar

The Salt Lake City radar (KMTX), 109 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cassia

When
July 29, 5:39 PM MST to 5:50 PM MST
Where
Cassia County, 20 mi SE of (77m)malta
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.115, -113.094

Fifty-eight mph wind 20 miles southeast of Malta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253779.